Oklahoma City, OK

Oklahoma City, OK

Oklahoma City, OK

Call Us Today Call Us Today

HEARING TIPS

Are You Taking This Medicine? Beware – it May Lead To Hearing Loss

Medications that cause hearing loss and other side effects.

Medications that harm your ears are surprisingly widespread. From tinnitus medicines that stop the ringing in the ears to drugs that could lead to hearing loss, learn which of them has an effect on your ears.

Medicines Can Affect Your Ears

Pharmaceuticals are a nearly $500 billion industry and the United States makes up close to half of that consumption. Do you regularly use over-the-counter medication? Or perhaps your doctor has prescribed you with some kind of medication. All medications carry risk, and even though side effects and risks may be listed in the paperwork, people usually don’t think they’ll be affected. So it’s worthwhile to point out that some medications raise the risk of having loss of hearing. On a more positive note, some medications, such as tinnitus medications, can actually help your hearing. But which of these will be a problem for your ears? But if you get prescribed with a drug that is recognized to cause hearing loss, what do you do? A little insight on the subject can go a long way.

1. Over-the-Counter Painkillers That Damage Your Hearing

The fact that such an everyday thing could cause loss of hearing. Experts examined the type of painkillers, regularity and time frame along with hearing loss frequency. There are several studies of both men and women that highlight this link. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something surprising. Continued, regular use of over-the-counter pain relievers damages hearing. Regular use is described as 2 or more times per week. People who deal with chronic pain commonly take these kinds of medicines at least this frequently. Using too much aspirin at once could result in temporary loss of hearing, which may become permanent over time. NSAID medications that contain ibuprofen, acetaminophen and naproxen appear to be the most prevalent. But you might be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under 50 hearing loss danger almost doubled if they were dealing with chronic pain with this drug. To be clear, prescription drugs are equally as bad. Loss of hearing may be caused by the following:

  • Methadone
  • Oxycodone
  • Fentinol

It’s not clear exactly what causes this loss of hearing. The nerves in the inner ear that pick up sound could be destroyed by the reduction of blood flow possibly caused by these drugs. That’s why extended use of these drugs could lead to irreversible hearing loss.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics will be fairly safe if taken as directed. But certain forms of antibiotic could raise the danger of hearing loss: Aminoglycoside. Human studies haven’t yet yielded reliable data because they are in the early stages. But there definitely seem to be a few individuals who have developed loss of hearing after taking these medications. It’s persuasive enough to recognize the outcomes of the animal tests. The medical industry thinks there could be something to be concerned about. Each time mice are fed these antibiotics, they eventually get hearing loss. The following conditions are commonly treated with Aminoglycoside antibiotics:

  • Bacterial meningitis
  • Certain other respiratory diseases
  • Tuberculosis (TB)
  • Cystic fibrosis

More persistent conditions are treated over a longer period of time with these. Until not too long ago, Neomycin was actually a very widespread antibiotic used to treat children’s ear infections and pneumonia. Alternatives are now being prescribed by doctors because of worries about side effects. Why many antibiotics play a role in hearing loss still demands more research. It seems that permanent damage may be caused when these drugs create inflammation of the inner ear.

3. How Quinine Impacts Your Hearing

You know what quinine is if you’ve ever had a gin and tonic. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that studies the correlation between quinine use and hearing loss aren’t that widespread. Reversible loss of hearing has been observed in some malaria patients.

4. Chemo Drugs May Damage Your Hearing

When you go through chemo, you understand that there will be side-effects. Doctors are filling the body with toxins in order to kill cancer cells. Cancer cells and healthy cells are commonly indistinguishable by these toxins. These medications are being analyzed:

  • Bleomycin commonly known as Blenoxane
  • Cisplatin commonly known as Platinol
  • Carboplatin commonly known as Paraplatin

But if you had to pick between chemo induced loss of hearing and cancer, for the majority of people, the choice would be obvious. You may need to talk with your hearing care specialist about monitoring your hearing while you’re going through cancer treatments. Or you may want to inform us what your personal scenario is and find out if there are any suggestions we can make.

5. Loop Diuretics and Hearing Loss

You may be taking diuretics to help manage fluid balance in your body. As with any attempt to control something with medication, you can take it too far in one direction, which can dehydrate the body. This can lead to swelling when salt vs water ratios get out of balance. Even though it’s usually temporary, this can cause loss of hearing. But if you allow the imbalance to go on or keep happening, hearing loss could be irreversible. Taking loop diuretics with ototoxic drugs (the drugs listed in this article) could make the lasting damage a lot worse. Lasix is the most well known loop diuretic, so if you’ve been prescribed this medication, you should consult your doctor about any side effects that may occur in combination with other drugs you’re taking.

If You Are Using Medications That Cause Hearing Loss What Can You do?

You should consult your doctor before you stop using any medications they have prescribed. Note all of the medications you take and then consult your doctor. You can ask your doctor if there may be an alternative to any drugs that trigger hearing loss. You can also reduce your need for medications with a few lifestyle changes. In some situations, slight changes to your diet and exercise program can give you a healthier life. These changes could also be able to lessen pain and water retention while fortifying your immune system. If you are currently or have ever used these ototoxic drugs, you should make an appointment to have your hearing examined as soon as you can. It can be difficult to notice hearing loss at first because it progresses quite slowly. But make no mistake: it can affect your health and happiness in ways you may not realize, and recognizing it early gives you more choices for treatment.

Why wait? You don't have to live with hearing loss. Call Us Today